Does Wellbutrin cause eye floaters?(3+Factors)
In this article, we will explore whether Wellbutrin is associated with eye floaters. To establish a comprehensive understanding, we will delve into the nature of eye floaters, examine the potential incidence of Wellbutrin on eye floaters, and provide you helpful tips on how to get rid of them.
Does Wellbutrin cause Eye Floaters?
No, Wellbutrin is not typically associated with eye floaters. However, individual responses may vary from person to person. If you experience any problems with vision while taking Wellbutrin, consult with your doctor.
How does Wellbutrin cause eye floaters?
According to research, there is no direct link between Wellbutrin and eye floaters. However, some clinical studies suggest that alterations in serotonin levels might indirectly contribute to changes in eye health and potentially lead to eye floaters.
Serotonin plays a role in various bodily functions, including mood regulations, but it is also involved in the modulation of blood flow and vascular tone. Changes in serotonin levels might affect blood vessels, including those in the eyes.
What can lead to eye floaters?
Eye floaters are generally caused by changes in the vitreous humour, the gel-like substance that fills the back of the eye. Several medications and diseases can contribute to the development of eye floaters (1):
Posterior Vitreous Detachment (PVD)
PVD occurs when the vitreous humour pulls away the retina. This separation can cause eye floaters as well. PVD is a common age-related process but it can also occur due to trauma or surgery.
Inflammation in the eye, known as uveitis, can lead to the release of inflammatory debris into the vitreous, resulting in floaters. This inflammation can be caused by infections and autoimmune diseases.
Diabetes can affect blood vessels in the eyes, leading to retinal damage and the release of blood into the vitreous also causes eye floaters. Floaters in Diabetic retinopathy may appear as dark spots or strings moving across the visual fields.
Certain medications may also contribute to the development of floaters. For example, corticosteroids, fluoroquinolone antibiotics, antiretroviral and Tamoxifen. However, It is important to know that eye floaters’ occurrence due to medications is very rare.
What is the incidence of Wellbutrin on Eye Floaters?
The incidence of Wellbutrin causing eye floaters is generally low. While individual responses can vary, eye floaters are not commonly reported as a side effect of Wellbutrin.
According to one analysis, it seemed that out of 98,027 people who reported side effects while taking Wellbutrin,112 people (0.11%) reported experiencing eye floaters. Currently, there is an ongoing study involving 10,191 people who have reported eye floaters while taking other medications (2).
What to do if you experience Eye Floaters while taking Wellbutrin?
If you experience eye floaters while taking Wellbutrin, it is essential to take the following steps (3):
- Consult with your Health Care Provider
- Undergo eye examination
- Provide a detailed history of your symptoms
- Consider medication adjustments
- Monitor change in vision, and
- Schedule a regular eye exam
What factors can contribute to eye floaters while taking Wellbutrin?
While Wellbutrin is not commonly associated with causing eye floaters, various factors can contribute to the perception of floaters. Here are some general factors that may be relevant:
As people age, the vitreous may become more liquid, leading to the formation of small particles or collagen fibres within the vitreous. Over time, these fibres clump together and result in causing eye floaters.
While Wellbutrin itself is not typically associated with eye floaters, interaction with the medications or pre-existing eye conditions like PVD, and dry eyes may contribute to visual symptoms.
Systematic Health Factors
Certain systematic health conditions, such as diabetes or hypertension can impact the health of the eyes and contribute to the development of floaters.
Eye Trauma or Surgery
Previous eye trauma or surgery can sometimes lead to the development of eye floaters. Surgical procedures like cataract surgery may alter the vitreous and increase the likelihood of floaters.
Helpful tips to recover from eye floaters
Recovering from eye floaters involves managing symptoms and addressing potential underlying causes. While it is essential to consult with your doctor, here are some general tips that may be helpful:
- Schedule an appointment with an ophthalmologist or optometrist for a comprehensive eye examination.
- Work with an eye care professional to identify the cause of your eye floaters.
- Keep track of any changes in your vision, such as an increase in the size or number of eye floaters, flashes of light, or curtain-like shadows.
- Maintain a healthy lifestyle, including a balanced diet and regular exercise.
- Wear Sunglasses with UV protection to shield your eyes from harmful UV rays.
- Stay hydrated. drink an adequate amount of water daily.
- Avoid eye strains. Take a break when working on digital screens for extended periods.
Based on my research ,only 0.11% of patients reported eye floaters with Wellbutrin. Those with a history of eye surgery,PVD, diabetes or hypertension may be more suspectible. From my prescpective , the impact of medication can vary from person to person, and conversation with your health care provider will reduce the risk of eye floaters.
Was this helpful?
Milston R, Madigan MC, Sebag J. Vitreous floaters: Etiology, diagnostics, and management. Survey of ophthalmology. 2016 Mar 1;61(2):211-27. Available from:https://www.sciencedirect.com/science/article/abs/pii/S003962571530014X
Wellbutrin and Vitreous floaters – a phase IV clinical study of FDA data, Publisher:eHealthMe-2023 Nov. Available fromhttps://www.ehealthme.com/ds/wellbutrin/vitreous-floaters/
Stone A. Acupuncture for Depression and Anxiety.Available from: http://www.gancao.net/case-studies/well-being/depression-and-anxiety-2671